Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 26, NWS Austin/San Antonio, TX

April 10, 2022Bandera County, Bexar County, Medina County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 10, 2022, 11:38 PM CDT for Bandera County, Bexar County, Medina County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2022, 11:38 PM CDT (04:38 UTC)
Expired
Apr 11, 2022, 12:15 AM CDT
In force
37 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bandera County, TX, Bexar County, TX, Medina County, TX

The radar

The Austin/San Antonio radar (KEWX), 92 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 4.6 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2022-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 834 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2022-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
834 J/kg
Mixed-layer CIN
-367 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 8:18 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Apr 10, 8:18 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
818 PM CDT Sun Apr 10 2022

.UPDATE...

Winds have fallen below Wind Advisory and Red Flag Warning Criteria.
As a result, have let those expire. Gusty winds will continue for
another few hours east of the dryline as it retreats to the west.
Isolated showers and thunderstorms will continue for another couple
of hours or so out west until the airmass stabilizes and capping
inversion strengthens. However, there is a possibility that they may
become strong or severe. Of note, a severe storm near Los Angeles,
east of Cotulla may move into our area and we are monitoring that
storm.

&&

.DISCUSSION...

For Monday, have maintained the ongoing rain free forecast due to the
strong capping inversion seen on forecast soundings. However, similar
to this evening, the dryline may provide the forcing to break this
cap. Should this happen, then CAPEs of 2,000 to 3,000 J/kg and steep
mid level lapse rates of 8 to 9 C/km indicate a potential for strong
to severe storms with very large hail the main threat.

&&

.AVIATION... (11/00Z TAFs)

At the I-35 sites, SCT-BKN VFR clouds lower to MVFR CIGs later this
evening as south-southeasterly winds of 15 to 25 KTs with gusts to
30 KTs decrease to 10 to 15 KTs. CIGs lift and mix to SCT-BKN VFR
around midday on Monday with south-southeasterly winds around 10
KTs. MVFR CIGs return Monday evening.

At KDRT, VFR clouds with SHRA in the VCNTY early this evening, then
a brief period of MVFR CIGs early in the morning. A rapid return to
VFR skies is expected as winds shift to northwesterly at 7 to 12 KTs
in the wake of the dryline passage.

&&

.PREV DISCUSSION... /ISSUED 224 PM CDT Sun Apr 10 2022/

SHORT TERM (Today through Monday Night)...

Seeing some changes in the low-levels noted on satellite this
afternoon, as low-clouds continue across the Coastal Plains and east
of the I35. This is a sign of increasing low-level moisture for the
eastern areas as continued deep southerly flow prevails over that
region. Across the west, dry air remains in place and some breezy
southwesterly flow will likely lead to near critical to critical
fire weather conditions for Val Verde County this afternoon. Latest
aircraft soundings at AUS and SAT both show a very large CAP above
the moist boundary layer. This should limit any surface based
convection today, but some recent runs of the HRRR show some
elevated showers associated with some mid-level moisture in the
western CWA. Will continue to hold onto the mention of PoPs with a
10 PoP through 3z to account for this and the small chance an
isolated storm is able to break through the cap.

For tonight, low clouds are likely for the eastern 2/3rds of the
area with the increase in moisture continuing. Lows will therefore
be warmer, in the lower to upper 60s across the region. Model
soundings are continuing to show a stout cap in place across the
area Monday afternoon. Not expecting to see much in the way of
convective development once again tomorrow. However, if anything
does initiate, steep mid-level lapse rates would support the threat
of large hail and damaging winds. The fire weather threat tomorrow
will be anchored by continued very dry humidity values in the west.
However, winds in this same area tomorrow will be in the 7-12 mph
range and not expecting any need for fire weather headlines. Highs
tomorrow will be in the middle 80s in the east and into the upper
90s in the west. More low clouds are expected Monday night with lows
in the middle 60s to near 70 degrees.

LONG TERM (Tuesday through Saturday night)...

On Tuesday, warm, moist air will be in place with dew points in the
60s to near 70. While cloud cover will likely remain over our far
eastern counties much of the day, sunshine in the afternoon will
allow temperatures to rise to near 100 over our southwestern areas.

A trough axis over the western CONUS will be in the process of
taking on a more negative tilt as it pushes towards the high Plains
during the day. While it's primary mid-level lift will remain well
to our north during the afternoon and evening, a subtropical jet to
it's south looks to potentially set up with it's left exit region
near south-central Texas. In addition a shortwave embedded within
the WSW flow aloft should bring at least modest PVA to the area late
in the day, and a dryline will mix east towards US-281. West of it,
elevated to near-critical fire weather conditions are expected.
East, thermodynamic profiles could support a potential for severe
storms over the east half of our region, but the question becomes:
Will there be enough low to mid-level mixing and lift to overcome
the cap?

There is a dichotomy in the available model guidance with the
answer to this question, with the NAM holding onto and even
strengthening the capping inversion in the afternoon while the GFS
depicts it eroding. If storms are able to develop (~30% chance at
this time) the potential would be there for large to very large hail
(primary risk) , damaging winds, and a low chance for a tornado.
However, the opposite solution would mean another day with no rain
and a continued worsening of drought conditions across the Hill
Country. For the time being, this morning's SPC outlook is still
valid, with a Marginal Risk of severe storms remains in place east
of Kerrville to Castroville to Charlotte, with a Slight Risk for
areas northeast of Llano to San Marcos to La Grange.

A secondary shower and storm chance may arrive overnight into
Wednesday morning ahead of this systems cold front. Although this
wouldn't be the primary severe threat, there would still be a chance
for some stronger storms with this round. It'll move out quickly by
midday, with brisk, dry NW flow behind it. Red flag warnings will be
needed for much if not all of the area as RH will fall into the
single digits across the west half of the region and teens to low
20s east. Winds will be weakest over the Coastal Plains but still in
the 10-15 mph range in the afternoon.

Zonal flow returns aloft on Thursday, and sfc winds will gradually
return to the E and then SE through the day. Temperatures will be
near to slightly above normal still behind the front Wednesday
through Friday. Continued elevated to near critical fire weather
conditions are expected, but moisture will begin to return overnight
into Friday. Could be a low chance for some precip on Friday, but
forecast confidence decreases significantly at that time. We do
anticipate a return to well-above normal temperatures on Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              67  87  69  86  69 /  10  -   10  30  30
Austin Bergstrom Intl Airport  67  87  68  86  69 /  10  10  10  30  30
New Braunfels Muni Airport     66  89  68  88  69 /  10  -   10  30  30
Burnet Muni Airport            66  91  67  88  66 /  10  -   10  30  20
Del Rio Intl Airport           67  98  70 100  65 /  10   0  -   10   0
Georgetown Muni Airport        67  88  68  87  69 /  10  -   10  30  30
Hondo Muni Airport             65  94  67  97  67 /  10   0  10  20  -
San Marcos Muni Airport        66  88  68  87  68 /  10  -   10  30  30
La Grange - Fayette Regional   68  85  70  84  70 /  10  10  10  30  30
San Antonio Intl Airport       67  90  69  89  69 /  10  -   10  20  20
Stinson Muni Airport           68  93  70  93  70 /  10  -   10  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...04
Long-Term...05
Decision Support...Morris
Hazardous weather outlook, Apr 10, 3:48 AM CDT, 19 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
348 AM CDT Sun Apr 10 2022

TXZ171>173-183>194-202>209-217>225-228-111000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
348 AM CDT Sun Apr 10 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Critical fire weather conditions are expected today across Val
Verde County and a Red Flag Warning is in effect for this area.
Elsewhere across South Central Texas, elevated to near-critical
fire weather conditions are expected today due to either breezy
winds or low humidity.

There is a slight chance for isolated thunderstorms late this
afternoon and evening. If any storms develop, a strong storm or
two is possible, with small hail and gusty winds the primary
threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated to near critical fire weather conditions are forecast on
Wednesday across much of South Central Texas.

There is a chance for storms across portions of the eastern Hill
Country and along and east of the I-35 and I-37 corridors Tuesday
afternoon through Tuesday night. There is the potential for some
storms to become severe storms during this time, with very large
hail and damaging wind gusts the primary threats. There is
currently a Marginal (1/5) to Slight (2/5) Risk for severe
storms across this area on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 10, 10:29 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1029 PM CDT Sun Apr 10 2022

TXZ204>206-110415-
Comal TX-Bexar TX-Medina TX-
1029 PM CDT Sun Apr 10 2022

...A strong thunderstorm will impact portions of east central Medina,
northern Bexar and south central Comal Counties through 1115 PM
CDT...

At 1028 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cliff, or 11 miles north of Castroville, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Antonio, Schertz, Universal City, Live Oak, Selma, San Antonio
Int Airport, Randolph AFB, Leon Valley, Helotes, Kirby, Alamo
Heights, Windcrest, Terrell Hills, Bulverde, Garden Ridge, Shavano
Park, Hollywood Park, Cross Mountain, Olmos Park, and St. Hedwig.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2960 9889 2964 9886 2976 9829 2961 9828
      2959 9831 2956 9830 2955 9827 2940 9826
      2940 9889
TIME...MOT...LOC 0328Z 265DEG 36KT 2950 9881

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BF
Special weather statement, Apr 10, 10:55 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1055 PM CDT Sun Apr 10 2022

TXZ187-204-110445-
Medina TX-Bandera TX-
1055 PM CDT Sun Apr 10 2022

...A strong thunderstorm will impact portions of northern Medina and
southeastern Bandera Counties through 1145 PM CDT...

At 1055 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hill Country State Natural Area, or near Tarpley, moving east at 35
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lakehills, Pipe Creek, Bandera Falls, Hill Country State Natural
Area, Mico, Kronkosky State Natural Area, and Lake Medina Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2946 9932 2964 9933 2975 9884 2974 9883
      2945 9882
TIME...MOT...LOC 0355Z 263DEG 30KT 2957 9924

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BF
Local storm report, Apr 10, 11:09 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1109 PM CDT SUN APR 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     HAIL             2 WSW SHAVANO PARK      29.57N 98.59W
04/10/2022  E1.00 INCH       BEXAR              TX   PUBLIC

            PUBLIC REPORT RELAYED VIA SOCIAL MEDIA OF
            QUARTER SIZE HAIL AT THE INTERSECTION OF DE
            ZAVALA ROAD AND INTERSTATE 10.

&&

AQ
Local storm report, Apr 10, 11:17 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1117 PM CDT SUN APR 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             3 WNW LIVE OAK          29.58N 98.39W
04/10/2022  M1.00 INCH       BEXAR              TX   PUBLIC

&&

JR
Local storm report, Apr 10, 11:27 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1127 PM CDT SUN APR 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     HAIL             1 NNE SCHERTZ           29.58N 98.26W
04/10/2022  E1.00 INCH       GUADALUPE          TX   PUBLIC

&&

JR
Local storm report, Apr 10, 11:28 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1128 PM CDT SUN APR 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     HAIL             2 NE CIBOLO             29.59N 98.21W
04/10/2022  E1.00 INCH       GUADALUPE          TX   PUBLIC

&&

JR

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 8:32 PM CDTSevere Thunderstorm WarningEWXAtascosa25 min
Apr 10, 9:37 PM CDTSpecial Weather StatementEWXMedina38 min
Apr 10, 10:29 PM CDTSpecial Weather StatementEWXBexar46 min
Apr 10, 10:48 PM CDTSevere Thunderstorm WarningEWXBexar, Comal, Guadalupe57 min
Apr 10, 10:55 PM CDTSpecial Weather StatementEWXBandera50 min
Apr 10, 11:35 PM CDTSevere Thunderstorm WarningEWXCaldwell, Comal, Gonzales, Guadalupe25 min
Apr 11, 12:00 AM CDTSpecial Weather StatementEWXCaldwell45 min
Apr 11, 1:38 AM CDTSpecial Weather StatementEWXCaldwell37 min
Apr 11, 2:20 AM CDTSpecial Weather StatementEWXFayette25 min
Apr 11, 2:26 AM CDTSpecial Weather StatementEWXKerr34 min
Apr 11, 2:53 AM CDTSpecial Weather StatementEWXKendall37 min
Apr 11, 3:28 AM CDTSpecial Weather StatementEWXBlanco32 min
Apr 11, 3:56 AM CDTSpecial Weather StatementEWXHays, Travis34 min
Apr 11, 4:28 AM CDTSpecial Weather StatementEWXLee32 min
Apr 11, 4:29 AM CDTSpecial Weather StatementEWXBastrop, Travis31 min
Apr 11, 5:36 AM CDTSpecial Weather StatementEWXBastrop39 min
Apr 11, 5:38 AM CDTSevere Thunderstorm WarningEWXBastrop, Lee26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.